Wisconsin, 2004

Flooding in Wisconsin, April 1 to 5, 2004

April 1 to 5, 2004 · NWS GRB · 3 events in 3 counties and zones

Flooding in east-central and northeast Wisconsin that began in late March came to an end during the first week of April. The Oconto river in southern Oconto county and the Peshtigo river in southern Marinette county both fell below flood stage on April first.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Flooding in east-central and northeast Wisconsin that began in late March came to an end during the first week of April. The Oconto river in southern Oconto county and the Peshtigo river in southern Marinette county both fell below flood stage on April first. Minor flooding on the Wolf river ended on the first of the month at Shiocton (Outagamie co.) but the river rose above flood stage downstream at New London (Outagamie co.) earlier in the day. The Wolf river at New London fell below flood stage on the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 31, 3:00 PM CST, 9 hours earlier.

Area forecast discussion, Mar 31, 3:00 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST WED MAR 31 2004

.SHORT TERM...TONIGHT AND THURSDAY. FCST CONCERNS MAINLY ON SKY
CONDITION AND TEMPS.

THE 19Z MSAS SFC ANALYSIS INDICATED HIGH PRESSURE EXTENDED FROM JAMES
BAY SWWD INTO NE MN AND THEN S-SW INTO THE CNTRL PLAINS. UPR LOW CONTS
TO SPIN ACROSS THE OHIO VLY AND SATL IMAGERY SHOWED SC CLDS ROTATING
AROUND THE UPR LOW. ENUF LOW-LVL MSTR ACROSS E-CNTRL WI THIS AFTERNOON
TO ALLOW MORE CU TO DVLP.

THE UPR LOW IS FCST TO ONLY INCH ITS WAY TOWARD THE MID-ATLANTIC STATES
OVR THE NXT 24 HRS. THIS LEAVES THE BROAD SFC RDG AXIS JUST TO OUR WEST.
THIS WL KEEP THE N-NE WND REGIME INTACT THRU THU THUS KEEPING LKSHR
COUNTIES COOLER THAN INLAND AREAS. MOST OF NE WI TO SEE MAINLY CLR SKIES
TNGT AS ATM CONTS TO DRY OUR NR THE RDG. EXCEPTION WL BE NR LK MI WHERE
SOME CLDS MAY STILL ROTATE AROUND THE UPR LOW AND GET THROWN BACK INO
OUR DIR. WL LEAVE PARTLY CLDY WORDING FOR NOW. FEW CLDS AND LIGHTER WNDS
OVR WRN SECTIONS OF THE FCST AREA TO LEAD TO A CHILLY NGT WITH TEENS/LWR
20S EXPECTED.

EVEN THO SOME CU EXPECTED TO POP UP ON THU...A GOOD DEAL OF SUNSHINE
EXPECTED ESP OVR CNTRL WI. TEMPS SHOULD BE CLOSE TO THOSE OBSERVED TDA
AS ATM DOES NOT CHG MUCH.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.

HPC FAVORED ENSEMBLE FORECASTS...UKMET AND ECMWF OVER LATEST GFS RUN...
SO I SPENT LITTLE TIME LOOKING AT THE GFS.

MEDIUM RANGE MODELS SHOW A CLOSED LOW OVER MID ATLANTIC COAST THURSDAY
WHICH DOES NOT MOVE OFF SHORE UNTIL SATURDAY. A NARROW RIDGE REMAINS
OVER WI DURING THIS TIME...THEN A SHORT WAVES PASSES THROUGH WI FRIDAY
NIGHT/SATURDAY WITH MOST OF THE ENERGY IN NORTH CENTRAL AND NORTHEAST
WI. WITH THIS IN MIND...HAVE KEPT POPS THAT WERE ALREADY IN THE FORECAST
FOR SATURDAY AFTERNOON/NIGHT. OTHERWISE THE FORECAST IS DRY UNTIL
WEDNESDAY WHEN ANOTHER SHORT WAVE PASSES THROUGH THE WI AND A COLD FRONT
DROPS SOUTH INTO THE STATE. PCPN TYPE WITH THIS SYSTEM UNCERTAIN OVER
THE NORTHERN PART OF THE CWA...SO WENT WITH RAIN OR SNOW WORDING. KEPT
HIGHS AND LOWS NEAR HPC MAX/MIN/POP VALUES.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KALLAS/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Mar 31, 6:30 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
630 AM CST WED MAR 31 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011230-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
630 AM CST WED MAR 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING WILL CONTINUE TO BE A SIGNIFICANT CONCERN IN PARTS OF
NORTHERN AND CENTRAL WISCONSIN. PERSONS LIVING NEAR RIVERS AND STREAMS
SHOULD CLOSELY MONITOR WATER LEVELS AND LISTEN FOR THE LATEST WARNINGS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING PROBLEMS MAY PERSIST IN SOME AREAS INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

PERSONS LIVING NEAR RIVERS...STREAMS OR OTHER FLOOD PRONE AREAS ARE
URGED TO CALL IN ANY REPORTS OF FLOODING OVER THE NEXT SEVERAL DAYS.

WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Southern Oconto

When
April 1, 12:00 AM CST to 6:45 PM CST
Where
Southern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Flood, Southern Marinette

When
April 1, 12:00 AM CST to 2:20 PM CST
Where
Southern Marinette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Flood, Outagamie

When
April 1, 12:00 AM CST to April 5, 7:00 PM CST
Where
Outagamie forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394873, 5394874, 5394875.